Minnesota, 2001Damaging Wind in Minnesota, August 8, 2001
August 8, 2001 · NWS DLH · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 8, 1:50 PM CST, 7 hours 40 minutes earlier.
Area forecast discussion, Aug 8, 1:50 PM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
250 PM CDT WED AUG 8 2001
FORECAST FOCUS WILL BE CONVECTION TONIGHT INTO THURSDAY MORNING.
MODELS IN GENERAL AGREEMENT AND FOLLOWED THE ETA FOR MOST OF DETAILS.
SURFACE ANALYSIS SHOWS BOUNDARY EXTENDING FROM SOUTHEAST NORTH
DAKOTA TOWARD THE ARROWHEAD. CLUSTER OF SHOWERS AND THUNDERSTORMS
OCCURRING ATTM IN EASTERN NORTH DAKOTA/WESTERN MINNESOTA NEAR THIS
FEATURE. COLD FRONT FURTHER WEST. 850MB/SURFACE COLD FRONTS SLOW AS
THEY MOVE INTO MINNESOTA THIS EVENING. 700MB TEMPS BEGIN TO COOL
AND DROP BELOW 10C BY 06Z. 100KT JET MAX ALSO CRUISES THROUGH
CENTRAL/SOUTHERN CANADIAN PROVINCES AND WILL CREATE ADDED
DIVERGENCE. COMBO OF CONVERGENCE WITH LOWER LEVEL COLD FRONT AND
UPPER DIVERGENCE WILL BE ENOUGH LIFT AS CAP ERODES LATER THIS
EVENING. DEWPOINTS IN THE UPPER 60S TO MID 70S REMAIN OVER MOST OF
CWA SO LOW LEVELS REMAIN QUITE MOIST. 0-6KM SHEAR OF 25-30KTS
INCREASES TO 30-40KTS BY 06Z. SEVERE STORM POTENTIAL CONTINUES...AND
WILL INCREASE LATER THIS EVENING AS ABOVE MENTIONED FEATURES
DEVELOP/MOVE CLOSER TO CWA.
COLD FRONT THEN MOVES THROUGH CWA THURSDAY MORNING...WITH DECENT
COLD AIR ADVECTION BRINGING RELIEF FROM THE HEAT AND HUMIDITY. GUSTY
WIND TO DEVELOP FROM THE NORTHWEST DURING THE DAY WITH 35 KNOTS AT
850MB. AFTER SOME MORNING CLOUDS...PARTIAL CLEARING TO DEVELOP. THERE
MAY BE MORE CLOUDS FAR NORTH.
FOLLOWED GUIDANCE TEMPERATURES...BUT INCREASED SOME TOMORROW.
.DLH...NONE.
MELDE
In the hours before
Special weather statement, Aug 8, 6:41 PM CST, 2 hours 49 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-090100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
741 PM CDT WED AUG 8 2001
...SEVERE THUNDERSTORM WATCH 663 HAS BEEN CANCELLED...
THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEASTERN MINNESOTA
AND ALL OF NORTHWESTERN WISCONSIN AND EXTREME WESTERN LAKE SUPERIOR
HAS BEEN CANCELLED. THUNDERSTORMS HAVE MOVED OUT OF THE WATCH AREA
AND ARE NO LONGER A THREAT.
EOM
Local storm report, Aug 8, 7:09 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH, MN
809 PM CDT WED AUG 8 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM LONGVILLE MN 60 MPH TSTM WIND GUST
08/08/01 CASS
0421 PM REMER MN .75 INCH HAIL
08/08/01 CASS
0423 PM BREEZY POINT MN MANY TREES DOWN
08/08/01 CROW WING
0425 PM SWATARA MN MANY TREES UPROOTED WITH
08/08/01 AITKIN 16 INCH TREE KNOCKED DOWN
0433 PM HILL CITY MN MANY TREES DOWN IN WOODED
08/08/01 AITKIN AREA AROUND HOME
0458 PM 3 S WARBA MN .75 INCH HAIL
08/08/01 ITASCA
0505 PM FLOODWOOD MN MANY TREES DOWN AROUND
08/08/01 ST LOUIS HOME
0541 PM WAWINA MN 17 TO 18 INCH TREES DOWN
08/08/01 AITKIN ALONG HWY 2
0543 PM 2 N COTTON MN 6 TO 8 INCH TREES DOWN
08/08/01 ST LOUIS
0558 PM ISLAND LAKE MN .75 INCH HAIL
08/08/01 ST LOUIS
0621 PM 5 S AURORA MN 10 TO 12 INCH TREES DOWN
08/08/01 ST LOUIS ALONG HWY 4
0643 PM SILVER BAY MN .75 INCH HAIL
08/08/01 LAKE
TEThunderstorm Wind, Koochiching
- When
- August 8, 9:30 PM CST
- Where
- Koochiching County, 11 mi E of International Falls
- Measured
- 55 kt (63 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.600, -93.167
Downburst winds blew down many trees on Grindstone Island in Rainy Lake. A summer home and boathouse were severely damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New York, August 8 to 10, 20014 deaths · 1 injured · 13 events
- Tornadoes and Flash Flooding in North Dakota, August 8, 200113 injured · $19 million · F2 · 43 events
- Tornadoes and Flash Flooding in Minnesota, August 8, 2001$1.9 million · F1 · 53 events
- Heat in North Carolina, August 8, 20011 death · 1 event
- Heat in Texas, August 8, 20011 death · 1 event
- Hail and Damaging Winds in North Dakota, August 8, 2001$1.5 million · 96 kt wind · 19 events
- Damaging Winds in Minnesota, August 8, 2001$155,000 · 75 kt wind · 21 events
- Flash Flood in Colorado, August 8, 2001$400,000 · 1 event
- Damaging Winds in Ohio, August 8, 2001$20,000 · 3 events
- Hail and Damaging Winds in Michigan, August 8, 20011 injured · 1 in hail · 9 events
- Lightning Strike in Tennessee, August 8, 20012 injured · 1 event
- Heat in New York, August 8 to 9, 200115 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269056.